Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 97, NWS Tallahassee, FL

June 28, 20185 counties in Alabama; Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 28, 2018, 5:42 PM CDT for 5 counties in Alabama; Early County, Georgia. It was in force for 48 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 5:42 PM CDT (22:42 UTC)
Expired
Jun 28, 2018, 6:30 PM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Early County, GA

The radar

The Ft Rucker radar (KEOX), 18 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:50 PM CDTTSTM WND DMGElba, ALSEVERAL TREES AND POWER LINES DOWN IN THE CITY OF ELBA.
Jun 28, 5:56 PM CDTTSTM WND DMGOzark, ALSEVERAL TREES AND POWER LINES DOWN.
Jun 28, 5:58 PM CDTTSTM WND GST 48Hanchey Ahp, ALASOS STATION HEY, HANCHEY AHP.
Jun 28, 6:00 PM CDTTSTM WND DMGAbbeville, ALSCATTERED TREES AND POWER LINES DOWN IN HENRY COUNTY.
Jun 28, 6:00 PM CDTTSTM WND DMGFort Rucker, ALPHOTO VIA TWITTER OF A TREE DOWN IN A YARD IN THE RUCKER AREA.
Jun 28, 6:01 PM CDTTSTM WND GST 45Schell Ahp, ALAWOS STATION SXS, SCHELL AHP.
Jun 28, 6:02 PM CDTTSTM WND GST 551 Wnw Cairns Aaf, ALAWOS STATION OZR, 1 WNW CAIRNS AAF.
Jun 28, 6:05 PM CDTTSTM WND GST 40Dothan Airport, ALASOS STATION DHN, DOTHAN AIRPORT.
Jun 28, 6:15 PM CDTTSTM WND DMGEnterprise, ALREPORT OF 3 LARGE TREES DOWN IN A YARD WITH ONE TREE FALLING ON A TRUCK.
Jun 28, 6:18 PM CDTTSTM WND DMGAlberton, ALTREES DOWN AND DEBRIS REPORTED ALONG HIGHWAY 134. REPORT VIA SOCIAL MEDIA.
Jun 28, 6:18 PM CDTTSTM WND DMGIno, ALDAMAGE TO SOME SIDING AND A FENCE IN THE INO AREA. REPORTED VIA SOCIAL MEDIA.
Jun 28, 6:20 PM CDTTSTM WND DMG1 Se Gerald, ALTREE DOWN ON HIGHWAY 84.
Jun 28, 6:20 PM CDTTSTM WND DMGDothan, ALSCATTERED TREES AND POWER LINES DOWN ACROSS HOUSTON COUNTY.
Jun 28, 6:30 PM CDTTSTM WND DMGSamson, ALREPORT OF TREES DOWN IN SAMSON VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 4:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1691 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS52 KTAE 282242
SVRTAE
ALC031-045-061-067-069-GAC099-282330-
/O.NEW.KTAE.SV.W.0097.180628T2242Z-180628T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
642 PM EDT THU JUN 28 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Dale County in southeastern Alabama...
  Henry County in southeastern Alabama...
  Coffee County in southeastern Alabama...
  Northern Geneva County in southeastern Alabama...
  Northern Houston County in southeastern Alabama...
  Northwestern Early County in southwestern Georgia...

* Until 730 PM EDT/630 PM CDT/.

* At 642 PM EDT/542 PM CDT/, Doppler radar indicated a line of severe
  thunderstorms capable of producing damaging winds in excess of 60
  mph. These storms were located along a line extending from near
  Richards Crossroads to near Ozark to 6 miles west of Elba, and
  moving southeast at 30 mph.

* Locations impacted include...
  Daleville, Elba, Abbeville, Blakely, Enterprise, Headland, Dothan,
  Fort Rucker, Ozark, Hartford, Taylor, Midland City, Kinsey,
  Ashford, Level Plains, Slocomb, Samson, Cowarts, Newton and Webb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.

&&

LAT...LON 3145 8619 3146 8569 3153 8537 3165 8521
      3137 8492 3113 8534 3111 8619
TIME...MOT...LOC 2242Z 313DEG 25KT 3167 8531 3147 8565 3145 8617 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:46 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 28, 2:46 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
346 PM EDT Thu Jun 28 2018

.NEAR TERM [Through Tonight]...

Large MCS has formed to the north stretching from east-central
Georgia into Middle Tennessee. The entire complex is dropping
southward and should reach the northern CWA border by mid to late
afternoon. Dewpoints in the lower to mid 70s and temperatures in the
lower to mid 90s are supporting MLCAPE values above 2500j/kg. Meso-
analysis indicates downdraft CAPE values over 1000 j/kg ahead of the
line as well. This supports a risk of damaging winds across the
forecast area through the evening. SPC has the region in a Slight
Risk area.

The MCS should push offshore by mid to late evening, with rain
chances diminishing after midnight.

.SHORT TERM [Friday Through Saturday Night]...

The ribbon of upper level +PV helping fuel today's MCS will sink
into southern AL and GA by Friday morning and settle into place
over the tri-state area this weekend. This will enhance divergence
aloft and help keep chances for showers and thunderstorms
elevated through Saturday night. Instability will be slightly
lower Friday and Saturday, however, around 1500-2000 j/kg or so,
which will mean more typical chances for strong wind gusts like we
tend to see during the summer. Afternoon highs will be slightly
lower Friday and Saturday, staying in the low- mid 90s, and
morning lows will be in the low- mid 70s.

.LONG TERM [Sunday Through Thursday]...

The +PV anomaly aloft will begin to dissipate and shift westward by
mid-week as another anomaly moves westward towards the Atlantic
coastline of GA and SC. Chances for showers and thunderstorms remain
high through Monday, then settle back into our climatological
chances of around 40-50% each afternoon. Temperatures will peak in
the low 90s and lows will dip into the low-mid 70s.

&&

.AVIATION [Through 18Z Friday]...

Scattered convection may impact the terminals early in the
afternoon. However, a line of strong thunderstorms is expected to
cross the region from north to south during the late afternoon
and evening. Expect to see strong winds at all terminals
associated with these thunderstorms. Once the line passes,
conditions should improve the remainder of the overnight hours.

&&

.MARINE...

Winds will be around 15 knots or less and seas 2 feet or less
through the period outside of thunderstorms.

&&

.FIRE WEATHER...

Fire weather concerns will be low the next few days with above
normal chances for rain anticipated through the weekend.

&&

.HYDROLOGY...

Several rounds of soaking rainfall are expected to add up to around
1.5-2.5 inches of accumulations across the area through this
weekend. Our area rivers are at normal levels right now, so these
totals are unlikely to cause flooding issues. That said, areas that
receive heavier rainfall over shorter time periods may see localized
flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  92  74  90  74 /  70  50  40  50  50
Panama City   79  91  76  90  75 /  60  60  40  50  50
Dothan        74  92  75  91  73 /  70  60  30  60  50
Albany        74  94  76  91  74 /  60  50  40  50  40
Valdosta      74  92  74  90  73 /  60  50  40  60  40
Cross City    76  91  74  89  74 /  40  50  40  60  40
Apalachicola  78  91  77  89  77 /  60  50  50  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...Camp
MARINE...Nguyen
FIRE WEATHER...Dobbs
HYDROLOGY...Nguyen

In the hours before

Special weather statement, Jun 28, 4:32 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
532 PM EDT THU JUN 28 2018

FLZ029-034-282215-
Inland Dixie FL-Lafayette FL-
532 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN DIXIE COUNTIES UNTIL 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cross City, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cross City, Shamrock, Cross City Airport, Old Town, Hatch Bend,
Eugene, Fletcher, Grady and Fanning Springs.

LAT...LON 2981 8293 2976 8295 2970 8294 2970 8296
      2961 8297 2958 8295 2959 8294 2954 8298
      2947 8299 2948 8305 2957 8318 2977 8315
      2986 8307 3009 8310 2999 8296 2996 8295
      2995 8292 2989 8292 2988 8288
TIME...MOT...LOC 2132Z 328DEG 10KT 2975 8305

15-HARRIGAN
Special weather statement, Jun 28, 4:35 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
535 PM EDT THU JUN 28 2018

GAZ146>148-282215-
Berrien GA-Colquitt GA-Cook GA-
535 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOK...SOUTH CENTRAL BERRIEN AND
SOUTHEASTERN COLQUITT COUNTIES UNTIL 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norman Park, or 10 miles east of Moultrie, moving southeast at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Adel, Nashville, Sparks, Riverside, Berlin, Cecil,
Ellenton, Reed Bingham State Park, New Lois, Massee, Greggs, Flat
Ford, Wagon Wheel, South Moultrie, Moultrie Municipal A/P, Murphy,
Cottle, Cook Co A/P and Cool Spring.

LAT...LON 3103 8325 3103 8347 3104 8349 3105 8350
      3105 8355 3108 8357 3103 8357 3104 8378
      3103 8378 3103 8379 3104 8380 3104 8383
      3125 8382 3124 8326
TIME...MOT...LOC 2134Z 328DEG 10KT 3123 8361

15-HARRIGAN
Special weather statement, Jun 28, 4:37 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
437 PM CDT THU JUN 28 2018

ALZ066-067-282215-
Dale AL-Henry AL-
437 PM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALE AND HENRY
COUNTIES UNTIL 515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Abbeville, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Abbeville, Headland, Newville, Bells Crossroads, Tumbleton, Kirkland
Crossroads, Hayes, Snells Crossroads, Graball, Headland Municipal
A/P, Dancey, Balkum, Echo, Hardwickburg, Blackwood, Capps, Barefield
Crossroads, Murphy Station, Clopton and Ward Bridge.

LAT...LON 3150 8506 3133 8537 3155 8555 3162 8543
      3162 8542 3163 8542 3170 8528 3170 8526
TIME...MOT...LOC 2137Z 314DEG 10KT 3156 8534

15-HARRIGAN
Special weather statement, Jun 28, 4:52 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
552 PM EDT THU JUN 28 2018

FLZ015-026-027-115-127-282245-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
552 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WAKULLA...SOUTHEASTERN LIBERTY
AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 645 PM EDT...

At 552 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Crawfordville, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carrabelle, St. Marks, Crawfordville, Sopchoppy, Shadeville, Wakulla
Springs, Panacea, Smith Creek, Medart, Buckhorn, Bethel, Liveoak
Island, Curtis Mill, Alligator Point, Saint Teresa, Turkey Point,
Bald Point, Hyde Park, Panacea-Wakulla Airport and Arran.

LAT...LON 3022 8468 3030 8446 3030 8436 3012 8412
      3001 8420 3001 8423 2995 8425 2987 8431
      2982 8465
TIME...MOT...LOC 2152Z 328DEG 10KT 3010 8449

15-HARRIGAN
Special weather statement, Jun 28, 5:31 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
631 PM EDT THU JUN 28 2018

GAZ157-158-282315-
Grady GA-Thomas GA-
631 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY AND SOUTHERN
THOMAS COUNTIES UNTIL 715 PM EDT...

At 631 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomasville, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Thomasville, Cairo, Grady Co A/p, Dawesville, Pine Park, Newark,
Pasco and Eason.

LAT...LON 3088 8420 3094 8401 3077 8380 3068 8409
TIME...MOT...LOC 2231Z 323DEG 9KT 3085 8406

15-HARRIGAN
Local storm report, Jun 28, 5:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
636 PM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     2 W PANACEA-WAKULLA AIR 29.99N 84.42W
06/28/2018                   WAKULLA            FL   LAW ENFORCEMENT

            TREE DOWN ON SURF ROAD NEAR PELICAN WAY
            BLOCKING TRAFFIC.

&&

KGG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:37 PM CDTSpecial Weather StatementTAEHenry38 min
Jun 28, 5:14 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Henry46 min
Jun 28, 6:17 PM CDTSpecial Weather StatementTAEGeneva, Houston43 min
Jun 28, 6:54 PM CDTSevere Thunderstorm WarningTAEHouston51 min
Jun 27, 9:53 PM CDTSpecial Weather StatementTAEMitchell37 min
Jun 27, 10:03 PM CDTSevere Thunderstorm WarningTAEDecatur, Grady, Mitchell, Thomas57 min
Jun 27, 10:52 PM CDTSpecial Weather StatementTAEGrady, Thomas38 min
Jun 28, 12:45 AM CDTSpecial Weather StatementTAELanier30 min
Jun 28, 2:47 PM CDTSpecial Weather StatementTAEBen Hill, Turner43 min
Jun 28, 3:40 PM CDTSpecial Weather StatementTAEQuitman50 min
Jun 28, 4:04 PM CDTSpecial Weather StatementTAEBerrien, Tift41 min
Jun 28, 4:07 PM CDTSpecial Weather StatementTAEColquitt38 min
Jun 28, 4:35 PM CDTSpecial Weather StatementTAEColquitt, Cook40 min
Jun 28, 5:31 PM CDTSpecial Weather StatementTAEThomas44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.